Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Took synthroid. Forgot to take trimterene. Feeling weak and shaky. Medicine reaction?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
This morning I took my synthroid 0.05 as usual but I also took my triamterene (1/2 pill of 37.5/25) which I forgot to take last night. I started feeling shaky and felt week for about 1 hour but I seemed almost recovered now.
Could this be an indication of a heart condition or just a medicine interaction? I am supposed to start a 6 day methylprednisone 4mg dospak 21's and I wonder if I should hold off on this...Would the steroid meds interfere even more with my other pills? I am 56 and female. At one time 10 yrs ago I was diagnosed with a "non-dangerous" arrythmia but this was never confirmed again but I have palpitations sometimes. Otherwise I just have the low thyroid and osteoarthritis.
Thanks a lot!
Posted Mon, 3 Jun 2013 in General Health
Answered by Dr. Nirmala P 2 hours later
Thanks for asking in Healthcare Magic.

Triamterene is a potassium sparing diuretic that is given in the treatment of hypertension. It increases water and sodium excretion.There is no known reported interaction between Levothyroxine, Triamterene and Methyl prednisolone. However, you have not mentioned why Triamterene is prescribed for you.

Most diuretics increase sodium, potassium and water excretion. Triamterene prevents potassium excretion. So, it results in increase in the level of potassium in the body (hyperkalemia).

Drugs like NSAIDs like Aspirin given for osteoarthritis,increases the risk of hyperkalemia. Potassium XXXXXXX diet like banana or orange juice along with Triamterene also results in hyperkalemia. But such interactions doesn't occur immediately after taking Triamterene as it takes atleast half an hour for absorption of Triamterene and its peak action is around 2 to 4 hours after taking it. Both hypo (low) and hyperkalemia can cause cardiac problems.

Since you already have a history of arrhythmia, although non XXXXXXX it is better to estimate your electrolytes level. You should consult your treating Dr if your symptoms recur to rule out cardiac problem.

I hope this helps. Please address to me if you have any further concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor